Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Increased triglyceride & Cholesterol levels
Feb 6, 2001

I have been on a combination of Efaverenz & Combivir fro 1 year with excellent results: viral load has been <50 for 10 months and T4 is climbing to 525 at most recent teat. However, my triglyceride & cholesterol levels are also rising. Triglyceride was 3.3 in Sept and 4.9 in Dec. Cholesterol was 5.5 in Sept and 5.9 in Dec. Should I be worried about these numbers? What can I do to bring these levels down? If possible, I'd rather not add any more drugs to what I'm currently taking, so if you have any ideas as to diet, exercise etc they would be most appreciated. Many thanks!

Response from Dr. Young

Congratulations on your CD4 and virological results. Your situation is a common one; rising blood cholesterol and triglycerides in the setting of successful treatment of HIV. Our approach to dealing with this is quite individualized; patients with many cardiac risk factors (age, gender, family history, smoking, diabetes, high blood pressure; diet and exercise) get more aggressive interventions than those without. My first tact is to do everything possible from a behavioral standpoint before adding medications; smoking cessation, improve diet and exercise, control high blood pressure, if present). Modest aerobic exercise (30 min x 3 times/week) has been shown to result in modest benefits. Many times these suffice to improve the cholesterol. Niacin can be used to lower triglycerides and to a lesser extent, cholesterol -- it has no significant drug-drug interactions. The use of HMG-CoA reductase inhibitors must be done carefully, because of the risk of serious drug-drug interactions; usually only in those with significant additional cardiac risk factors, and who have failed to have benefit from the other interventions. Pravastatin is the lipid lowering CoA reductase that we use because of it's lesser potential for drug-drug interactions. BY



Previous
joints pain
Next
Is It Possible?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement